Alert archive / Kansas / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 103, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 27, 2003, 5:27 PM CDT for Osage County, Shawnee County, Wabaunsee County, Kansas. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 27, 2003, 5:27 PM CDT (22:27 UTC)
- Expired
- Jun 27, 2003, 6:30 PM CDT
- In force
- 63 min
- Issued by
- NWS Topeka, KS
- Area
- Counties, with a storm outline in the text
Counties Osage County, KS, Shawnee County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 40 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 10.5 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1949 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 162 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
798 WUUS53 KTOP 272227 SVRTOP KSC139-177-197-272330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TOPEKA KS 525 PM CDT FRI JUN 27 2003 THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OSAGE COUNTY IN EAST CENTRAL KANSAS SHAWNEE COUNTY IN EAST CENTRAL KANSAS EXTREME EAST CENTRAL WABAUNSEE COUNTY IN EAST CENTRAL KANSAS * UNTIL 630 PM CDT * AT 525 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORM FROM 10 MILES NORTHWEST OF TOPEKA TO ABOUT 21 MILES SOUTHWEST OF TOPEKA...MOVING SOUTHEAST AT 30 MPH. * SOME LOCATIONS AFFECTED... AUBURN TOPEKA BURLINGAME OSAGE CITY SCRANTON CARBONDALE LYNDON OVERBROOK POMONA LAKE LARGE HAIL...VERY HEAVY RAIN AND DAMAGING WINDS ARE LIKELY WITH THIS STORM. FOR YOUR SAFETY...TAKE COVER INSIDE A BUILDING NOW. STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER INFORMATION. LAT...LON 3920 9596 3856 9594 3851 9552 3903 9553 $$ 36
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:53 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, Jun 27, 3:53 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KANSAS 353 PM CDT FRI JUN 27 2003 PRECIPITATION CHANCES IN NORTHWEST FLOW IS MAIN CONCERN THROUGH THE WEEKEND AND THEN TEMPERATURES MID TO LATE WEEK. NORTHWEST FLOW OVER THE AREA...SOME MOISTURE CONVERGENCE AND A LITTLE INSTABILITY HAVE RESULTED IN A NARROW BAND OF THUNDERSTORMS OVER NORTHCENTRAL INTO EAST CENTRAL KANSAS. EXPECT THESE STORMS TO DIE WITH THE SUN THIS EVENING. OVERNIGHT CONCERNS ARE THEN NEXT SIGNIFICANT SHORTWAVE DIVING SOUTHEAST OUT OF NORTHERN PLAINS. MODELS A LITTLE QUICKER WITH THIS RUN...HAVE INJECTED POPS DOWN TO I70 FOR THE AFTER MIDNIGHT TIME FRAME AS THIS SYSTEM SWINGS BY. EXPECT OVERNIGHT TEMPS TO RUN A LITTLE MILDER THAN LAST NIGHT WITH LOWS IN THE MIDDLE 60S TO LOWER 60S EAST CENTRAL CORNER. FOR SATURDAY...EXPECT WAVE AND ACCOMPANYING SURFACE FRONT TO SLIDE OUT OF NORTHERN COUNTIES INTO EAST CENTRAL COUNTIES. POPS IN THE 30 TO 40 PERCENT RANGE BUT DIMINISHING BY AFTERNOON OVER NORTHERN COUNTIES. HIGHS A CHALLENGE DEPENDING ON CLOUD COVER...WILL GO WITH UPPER 80S MOST AREAS FOR A START. SATURDAY NIGHT INTO SUNDAY...BOUNDARY TO THE SOUTH...MOISTURE OVERRIDING AREA...ALTHOUGH H850 MB OVERRUNNING NOT THAT STRONG...BUT THEN NORTHWEST FLOW IMPULSES ADDING TO THE PROBLEM. WILL SPREAD 30 POPS ACROSS THE AREA...WILL LIKELY BE HIGHER IN SOME SPOTS BUT HARD TO FOCUS NOW. TEMPS OVERNIGHT SAT MAINLY IN THE MID 60S. CLOUD COVER AND SCATTERED PRCIP HOLDING HIGHS INTO THE MID TO UPPER 80S FOR SUNDAY. LINGERED SOME PRECIP ACROSS CWA SUNDAY NIGHT AND OVER SOUTHERN HALF OF CWA ON MONDAY. FOR THE TUESDAY THROUGH FRIDAY TIME FRAME...NORTHWEST FLOW GRADUALLY WEAKENING ON TUESDAY. SOME CONCERN EARLY TUESDAY AM OF LINGERING PRECIP CHANCE BUT WILL LEAVE DRY FOR NOW. WEDNESDAY THROUGH FRIDAY MODELS IN FAIR AGREEMENT WITH RIDGE BUILDING INTO CWA AND ENERGY MORE TO THE NORTH. HAVE OPTED TO TAKE OUT THE SLIGHT CHANCE POPS FOR THURSDAY AND GO DRY THROUGH THE PERIOD. EXTENDED GFS H850 MB TEMPS UP INTO THE 22 TO 25 DEGREE RANGE WHICH SHOULD SUPPORT HIGHS IN THE 90 TO 95 RANGE DEPENDING ON ANY CLOUD COVER. SOUTHWEST SURFACE FLOW KEEPING OVERNIGHT LOWS WARM IN THE UPPER 60S AND LOWER 70S. .TOP...NONE FRANTZ
Hazardous weather outlook, Jun 27, 5:04 PM CDT, 23 minutes before
KSZ008>012-020>024-026-034>040-054>056-058-059-281000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 504 PM CDT FRI JUN 27 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND EAST CENTRAL KANSAS. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE SCATTERED ACROSS THE AREA THIS EVENING AND AGAIN OVERNIGHT. THE POSSIBILITY OF ANY SEVERE WEATHER IS LOW WITH LIGHTNING THE MAIN THREAT FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THUNDERSTORMS WILL REMAIN IN THE FORECAST OVER THE WEEKEND WITH SOME POSSIBILITY OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTERS WILL MOST LIKELY NOT BE NEEDED TONIGHT. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE: HTTP://WWW.CRH.NOAA.GOV/TOP (ALL LOWER CASE) 36
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 6:19 PM CDT | Severe Thunderstorm Warning | TOP | Douglas | 41 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.